Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 290, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Oct 3, 2004, 7:52 PM CDT for Reno County, Kansas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 3, 2004, 7:52 PM CDT (00:52 UTC)
- Expired
- Oct 3, 2004, 8:45 PM CDT
- In force
- 53 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Reno County, KS
The radar
The Wichita radar (KICT), 93 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.9 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1003 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 1975 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 040052 SVRICT KSC155-040145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 749 PM CDT SUN OCT 3 2004 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN RENO COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 845 PM CDT. * AT 749 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES SOUTHWEST OF ALDEN...OR ABOUT 27 MILES SOUTHEAST OF GREAT BEND...MOVING SOUTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE 8 MILES NORTHEAST OF SYLVIA AROUND 820 PM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS... THE STORM HAS A HISTORY OF PRODUCING HAIL. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR RENO COUNTY UNTIL 845 PM CDT. LAT...LON 3817 9832 3815 9846 3793 9846 3813 9812 $$ /CHANCE NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 3, 7:12 PM CDT, 40 minutes earlier.
Area forecast discussion, Oct 3, 7:12 PM CDT, 40 minutes before
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE WICHITA KS 712 PM CDT SUN OCT 3 2004 .DISCUSSION... ISOLATED THUNDERSTORMS HAVE FORMED OVER THE LAST HOUR BETWEEN PRATT AND GREAT BEND, ALONG SOUTHWARD SAGGING COLD FRONT. EXPECT ACTIVITY WILL BE CONFINED TO AN AREA SOUTH OF HIGHWAY 56 AND WEST OF THE TURNPIKE. WILL LIKELY DISSIPATE BY 9-10 PM WITH DIURNAL COOLING AND INCREASING CIN. MLCAPES ARE AROUND 500-800 J/KG, AND DEEP LAYER SHEAR IS ONLY 15-20KT, SO DO NOT EXPECT ANYTHING SEVERE. HOWEVER, INSTABILITY IS AT LEAST SOMEWHAT MODEST, SO CANNOT RULE OUT SMALL HAIL, ALONG WITH WINDS OF 40-50 MPH WITH THE STRONGEST CORES. UPDATE TO ZONES OUT SHORTLY. KLEINSASSER --------------------------------------------------------------------- PREVIOUS DISCUSSION 317 PM CDT SUN OCT 3 2004 MAIN FCST CONCERN IS PRECIP CHANCES TUE NGT-THU TNGT-MON: ANOTHER COLD FRONT WL SWEEP ACROSS THE CWA TNGT ALBEIT NOT AS COLD AS THE PREVIOUS FRONT. NEVERTHELESS HIGHS MON WL BE QUITE A BIT COOLER THAN TDAY. THE MAIN AREA FOR PRECIP WL STAY SW OF CWA WHERE THETA-E ADVECTION COUPLED WITH UPSLOPE FLOW SHOULD RESULT IN SOME SHOWERS AND THUNDERSTORMS OVER THE HIGH PLAINS OF OKLAHOMA AND TEXAS. MON NGT-WED: WEAK UPPER WAVE WL BEGIN TO MOVE OUT OF THE FOUR CORNERS REGION AND INTO THE SOUTHERN PLAINS TUE INTO WED. THIS WEAK SYSTEM APPEAR TO LACK A GOOD JET, AND ISENTROPIC LIFT LOOKS TO BE LIMITED WITH MOST OF THE LIFT COMING AS A COLD POCKET IN THE 305K LAYER MOVES ACROSS THE CWA. AM PRETTY CONFIDENT THAT PRECIP WL BE AFFECTING CWA ON WED, JUST NOT TOO SURE ON THE AREAL EXTENT OF THE ACTIVITY DUE TO LACK OF GOOD DYNAMICS. SO FOR NOW WL JUST KEEP CHANCE POPS IN FOR WED. WITH SHOWERS AROUND AND PLENTY OF CLOUD COVER, LOOK FOR TEMPS TO BE HELD DOWN WED TO JUST BELOW CLIMO. THU-SUN: ONCE AGAIN FOUND IT HARD TO IMPROVE TOO MUCH ON THE PREV FCST. MED RANGE MODELS ARE STILL IN AGREEMENT FOR THU AND FRI IN REGARDS TO BRINGING A SHORTWAVE THROUGH. THEREFORE WL LEAVE POPS IN FOR THU AND THU NGHT. STARTING SAT THE UPPER PATTERN BEGINS TO DIFFER BETWEEN THE GFS AND ECM. THE ECM HAS HAS MORE ENERGY OFF OF THE WEST COAST SAT THAN THE GFS, THUS RESULTING IN A MORE PUMPED UP RIDGE OVER THE CENTRAL PLAINS. FOR NOW WL JUST LEAVE SAT AND SUN DRY AND WAIT FOR BETTER AGREEMENT. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 53 73 45 71 / 0 0 5 10 HUTCHINSON 52 71 45 71 / 5 0 5 10 NEWTON 53 72 44 71 / 0 0 5 10 ELDORADO 53 72 44 71 / 0 0 5 5 WINFIELD-KWLD 54 73 47 72 / 0 0 5 10 RUSSELL 47 69 44 72 / 5 0 0 10 GREAT BEND 50 69 45 72 / 5 0 5 10 SALINA 51 71 44 72 / 5 0 0 5 MCPHERSON 52 70 44 71 / 0 0 5 10 COFFEYVILLE 54 74 46 71 / 0 0 5 5 CHANUTE 50 72 41 71 / 0 0 5 0 IOLA 50 71 41 70 / 0 0 5 0 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. && 7/LAWSON
Hazardous weather outlook, Oct 3, 7:39 PM CDT, 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 739 PM CDT SUN OCT 3 2004 KSZ032-033-047>053-067>072-082-083-091>096-098>100-041200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 739 PM CDT SUN OCT 3 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS EVENING THROUGH 10 PM, GENERALLY SOUTH OF GREAT BEND AND WEST OF HUTCHINSON. THE STRONGEST ACTIVITY WILL HAVE THE POTENTIAL TO PRODUCE PENNY SIZE HAIL AND 60 MPH WINDS. HOWEVER, ANY SEVERE WEATHER ACTIVITY WILL REMAIN QUITE ISOLATED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS THURSDAY ACROSS CENTRAL AND SOUTHEAST KANSAS. IT IS TOO EARLY TO TELL WHETHER OR NOT THESE STORMS WILL BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED THIS EVENING DUE TO THE ISOLATED NATURE OF THE ACTIVITY. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM COX/ADK
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 3, 10:11 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 34 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.